New Mexico, 2010Damaging Wind in New Mexico, August 12, 2010
August 12, 2010 · NWS EPZ · 1 event in 1 county or zone
A weak disturbance moving through west-southwest flow aloft provided lift for thunderstorms over Dona Ana County. Dew points in the 40s at the surface combined with temperatures in the 90s allowed for severe winds to be produced with these storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak disturbance moving through west-southwest flow aloft provided lift for thunderstorms over Dona Ana County. Dew points in the 40s at the surface combined with temperatures in the 90s allowed for severe winds to be produced with these storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 12, 1:38 PM MST, 3 hours 52 minutes earlier.
Area forecast discussion, Aug 12, 1:38 PM MST, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
238 PM MDT THU AUG 12 2010
.SYNOPSIS...
HIGH PRESSURE ALOFT WILL KEEP TEMPERATURES WELL ABOVE NORMAL
THROUGH THE WEEKEND AND WILL LIMIT THUNDERSTORM ACTIVITY. THE
BEST CHANCE FOR THUNDERSTORMS IS IN THE GILA AND THE SACRAMENTO
MOUNTAINS WITH ONLY ISOLATED STORMS ELSEWHERE. AN UPPER LEVEL
DISTURBANCE MAY CAUSE INCREASED THUNDERSTORM ACTIVITY FRIDAY
EVENING EAST OF THE RIO GRANDE.
&&
.DISCUSSION...
GFS/ECMWF SHOWING ELONGATED RIDGE STRETCHING FROM ARKANSAS TO
NORTHERN SONORA THIS AFTERNOON...AND BOTH MODELS KEEP IT IN PLACE
THROUGH THE WEEKEND. THIS WILL KEEP AFTERNOON TEMPS 4 TO 9 DEGREES
ABOVE NORMAL THROUGH AT LEAST SUNDAY. THAT RIDGE WILL ALSO TEND TO
SUPPRESS SHOWER AND T-STORM ACTIVITY...BUT WITH PW RANGING FROM 1.2
TO 1.5 INCHES THERE IS PLENTY OF MOISTURE AVAILABLE FOR AFTERNOON
CONVECTION OVER AREA MOUNTAINS...FOLLOWED BY OUTFLOW BOUNDARIES
THAT KICK OFF ISOLATED STORMS OVER THE DESERT LOWLANDS. BY THE
MIDDLE OF NEXT WEEK THAT HIGH PRESSURE IS PROGGED TO SHIFT FARTHER
WEST AND AMPLIFY NORTHWARD INTO WESTERN CANADA. THIS WOULD TURN THE
FLOW NORTHWEST AND ALLOW ANY TROUGHS COMING DOWN THE RIDGE TO DIG
INTO THE EASTERN SIDE OF THE HIGH...POTENTIALLY TRIGGERING SOME
STRONGER STORMS OVER THE AREA THE SECOND HALF OF NEXT WEEK.
&&
.AVIATION...VALID 13/00Z-14/00Z...
VFR CONDITIONS WILL PREVAIL...WITH THUNDERSTORMS MAINLY IN THE
HIGHER TERRAIN. A FEW STORMS WITH BASES ABOVE 7KFT AGL MAY MOVE
INTO THE LOWLANDS THIS EVENING...MAINLY EAST OF A TCS-DMN LINE...
WHERE BETTER LOW LEVEL MOISTURE EXISTS IN THE BOUNDARY LAYER. A
GUSTY OUTFLOW OR DYING TSTM CANNOT BE OUTRULED FARTHER WEST.
SURFACE/LOW LEVEL TROUGH WILL MOVE EAST TO THE RIO GRANDE FRIDAY...
WITH DRIER AIR FURTHER SUPRESSING LOWLAND TSTM ACTIVITY WEST OF THE
CONTINENTAL DIVIDE. ISOLATED THUNDERSTORM WIND GUSTS 30-40 KNOTS
POSSIBLE TODAY AND FRIDAY GIVEN 40-DEGREE T/TD SPREADS.
&&
.FIRE WEATHER...
TEMPERATURES WILL REMAIN 5-10 DEGREES ABOVE NORMAL GOING INTO
THE WEEKEND. AFTERNOON THUNDERSTORMS WILL FAVOR THE HIGHER
TERRAIN AND LOWLAND AREAS EAST OF THE CONTINENTAL DIVIDE...AS
DRIER AIR IN THE LOW LEVELS WORKS IN FROM THE NORTHWEST BEHIND
A WEAK SURFACE TROUGH. SOME DRIER AIR ALOFT WILL MOVE IN FROM
THE NORTHEAST SATURDAY...BUT ANOTHER UPTICK IN THUNDERSTORM
ACTIVITY MAY OCCUR BY SUNDAY AS AN INVERTED TROUGH ALOFT MOVES
SOUTH OF THE AREA...WHILE A BACKDOOR COLD FRONT ATTEMPTS TO
TO SNEAK IN FROM THE NORTHEAST. THE INCREASED THUNDERSTORM
ACTIVITY WOULD LEAD TO HIGHER RH VALUES...AND COOLER TEMPS.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 74 101 75 101 75 / 10 10 30 20 20
SIERRA BLANCA TX 68 100 72 100 67 / 20 20 20 20 20
LAS CRUCES 74 100 71 101 74 / 10 10 30 20 20
ALAMOGORDO 70 99 69 99 71 / 20 30 40 30 20
CLOUDCROFT 53 77 53 77 52 / 20 30 40 30 20
TRUTH OR CONSEQUENCES 70 98 68 98 70 / 30 30 40 30 20
SILVER CITY 61 93 61 93 62 / 20 30 30 20 20
DEMING 71 100 70 100 71 / 10 20 30 20 20
LORDSBURG 68 99 69 99 69 / 20 30 30 20 20
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
21/25
Hazardous weather outlook, Aug 12, 10:10 AM MST, 7 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1110 AM MDT THU AUG 12 2010
NMZ022>025-030>032-TXZ055-056-131715-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1110 AM MDT THU AUG 12 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER EXPECTED. HOWEVER...ISOLATED TO WIDELY
SCATTERED SHOWERS AND THUNDERSTORMS ARE LIKELY...ESPECIALLY OVER
AREA MOUNTAINS. MODERATE TO BRIEFLY HEAVY RAIN IS POSSIBLE IN ANY
STORM. NO WIDESPREAD PROBLEMS ARE ANTICIPATED.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
BETTER CHANCE OF THUNDERSTORMS FRIDAY THROUGH MONDAY. STORMS MORE
LIKELY OVER THE MOUNTAINS. MODERATE TO BRIEFLY HEAVY RAIN IS
POSSIBLE IN SOME STORMS...BUT NO WIDESPREAD PROBLEMS ARE EXPECTED.
TEMPERATURES WILL RUN 5 TO 8 DEGREES ABOVE NORMAL THROUGH THE
PERIOD WITH NEAR RECORD AFTERNOON TEMPERATURES POSSIBLE FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING
TO LOCAL LAW ENFORCEMENT AND THIS OFFICE.
Thunderstorm Wind, Dona Ana
- When
- August 12, 5:30 PM MST to 5:40 PM MST
- Where
- Dona Ana County, 1.8 mi ENE of (Lru)las Cruces Arpt
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 32.332, -106.743
Wind gusts were estimated up to 65 MPH in northeast Las Cruces.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in North Dakota, August 12, 20101 death · 1 injured · $2.2 million · EF3 · 21 events
- Rip Current in Florida, August 12, 20102 deaths · 2 injured · 1 event
- Tornadoes and Flash Flooding in Minnesota, August 12 to 13, 20101 injured · $1.5 million · EF1 · 53 events
- Excessive Heat in Illinois, August 12, 20101 death · 1 event
- Tornado and Hail in Maryland, August 12, 2010$139,000 · EF0 · 31 events
- Hail and Damaging Winds in Virginia, August 12, 2010$68,000 · 2 in hail · 37 events
- Damaging Winds in Illinois, August 12, 2010$245,000 · 61 kt wind · 6 events
- Hail and Damaging Winds in Virginia, August 12, 2010$61,000 · 2 in hail · 24 events
- Damaging Winds in Tennessee, August 12, 2010$95,000 · 55 kt wind · 4 events
- Tornadoes and Flash Flooding in North Dakota, August 12 to 13, 2010$40,000 · EF0 · 9 events
- Lightning Strike in New Jersey, August 12, 2010$51,000 · 1 event
- Flash Flooding in Pennsylvania, August 12, 2010$35,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 256898.